Format

Send to

Choose Destination
Pharmacol Biochem Behav. 1989 Sep;34(1):193-6.

Levodopa-induced dyskinesias in parkinsonian monkeys: relationship to extent of nigrostriatal damage.

Author information

1
Department of Neurology, Hahnemann University School of Medicine, Philadelphia, PA 19102-1192.

Abstract

The relationship between severity of dopa-induced parkinsonian symptoms and the latency and severity of dopa-induced dyskinesias was studied in monkeys exposed to the toxin MPTP. Levodopa and D-2 receptor agonist-induced dyskinesias appeared early, between 2 and 12 days after initiation of dopa therapy in severely parkinsonian animals. In these animals, it was difficult to find a dose of L-dopa which had beneficial effects clinically and no dyskinesia-producing effects. These animals were all found to have massive (greater than or equal to 95%) striatal dopamine loss. A monkey with mild parkinsonian symptoms never developed dyskinesias similar to those produced in the severely affected animals. Stereotypies could be induced in this animal with excessively high doses of L-dopa or the dopamine D-2 receptor agonist, LY-171555. These movements were controlled by reducing the drug dose. This animal had less severe striatal dopamine loss (less than 80%) than the former group of monkeys. These results suggest that dopa dyskinesias in parkinsonian monkeys may be related to the extent of damage sustained by the nigrostriatal system.

PMID:
2576311
DOI:
10.1016/0091-3057(89)90372-9
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center